Alert archive / North Dakota / Wind Chill Warnings in 2020
Wind Chill Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill warning at Feb 12, 2020, 2:05 PM CST for 10 counties in North Dakota. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2020, 2:05 PM CST (20:05 UTC)
- Expired
- Feb 13, 2020, 8:46 AM CST
- In force
- 19 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118 WWUS43 KBIS 122005 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 205 PM CST Wed Feb 12 2020 NDZ005-013-023-025-036-037-047-048-050-051-130415- /O.UPG.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/ /O.NEW.KBIS.WC.W.0006.200212T2005Z-200213T1800Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 205 PM CST Wed Feb 12 2020 ...WIND CHILL WARNING IN EFFECT UNTIL NOON CST THURSDAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 45 below zero. * WHERE...Rolette, Pierce, Wells, Foster, Kidder, Stutsman, Logan, LaMoure, McIntosh and Dickey counties. * WHEN...Until noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ NDZ017-018-031>033-040-041-043-044-130415- /O.EXA.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 205 PM CST Wed Feb 12 2020 /105 PM MST Wed Feb 12 2020/ ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ THURSDAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...McKenzie, Dunn, Golden Valley, Billings, Start, Slope, Hettinger, Bowman and Adams counties. * WHEN...Until noon CST /11 AM MST/ Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ NDZ001>004-009>012-019>022-034-035-042-045-046-130415- /O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Mandan, Bismarck, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, and Strasburg 205 PM CST Wed Feb 12 2020 /105 PM MST Wed Feb 12 2020/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ THURSDAY... * WHAT...Very cold wind chills. Wind chills as low as 40 below zero. * WHERE...Divide, Burke, Renville, Bottineau, William, Mountrail, Ward, McHenry, Mercer, Oliver, McLean, Sheridan, Morton, Burleigh, Grant, Sioux and Emmons counties. * WHEN...Until noon CST /11 AM MST/ Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KS
5 follow-up statements
670 WWUS43 KBIS 122354 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 554 PM CST Wed Feb 12 2020 NDZ005-013-023-025-036-037-047-048-050-051-130800- /O.CON.KBIS.WC.W.0006.000000T0000Z-200213T1800Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 554 PM CST Wed Feb 12 2020 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 45 below zero. * WHERE...Rolette, Pierce, Wells, Foster, Kidder, Stutsman, Logan, LaMoure, McIntosh and Dickey counties. * WHEN...Until noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ NDZ001>004-009>012-017>022-031>035-040>046-130800- /O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, and Strasburg 554 PM CST Wed Feb 12 2020 /454 PM MST Wed Feb 12 2020/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ THURSDAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...McKenzie, Dunn, Golden Valley, Billings, Start, Slope, Hettinger, Bowman and Adams counties. * WHEN...Until noon CST /11 AM MST/ Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling. Wear appropriate clothing, a hat, and gloves. && $$
713 WWUS43 KBIS 130414 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 1014 PM CST Wed Feb 12 2020 NDZ005-013-023-025-036-037-047-048-050-051-131215- /O.CON.KBIS.WC.W.0006.000000T0000Z-200213T1800Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1014 PM CST Wed Feb 12 2020 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 45 below zero. * WHERE...Rolette, Pierce, Wells, Foster, Kidder, Stutsman, Logan, LaMoure, McIntosh and Dickey counties. * WHEN...Until noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ NDZ001>004-009>012-017>022-031>035-040>046-131215- /O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, and Strasburg 1014 PM CST Wed Feb 12 2020 /914 PM MST Wed Feb 12 2020/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ THURSDAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...McKenzie, Dunn, Golden Valley, Billings, Start, Slope, Hettinger, Bowman and Adams counties. * WHEN...Until noon CST /11 AM MST/ Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling. Wear appropriate clothing, a hat, and gloves. && $$
529 WWUS43 KBIS 130545 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 1145 PM CST Wed Feb 12 2020 NDZ005-013-023-025-036-037-047-048-050-051-131345- /O.CON.KBIS.WC.W.0006.000000T0000Z-200213T1800Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1145 PM CST Wed Feb 12 2020 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 45 below zero. * WHERE...Rolette, Pierce, Wells, Foster, Kidder, Stutsman, Logan, LaMoure, McIntosh and Dickey counties. * WHEN...Until noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ NDZ001>004-009>012-017>022-031>035-040>046-131345- /O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, and Strasburg 1145 PM CST Wed Feb 12 2020 /1045 PM MST Wed Feb 12 2020/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ THURSDAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...McKenzie, Dunn, Golden Valley, Billings, Start, Slope, Hettinger, Bowman and Adams counties. * WHEN...Until noon CST /11 AM MST/ Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling. Wear appropriate clothing, a hat, and gloves. && $$
172 WWUS43 KBIS 130957 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 357 AM CST Thu Feb 13 2020 NDZ005-013-023-025-036-037-047-048-050-051-131800- /O.CON.KBIS.WC.W.0006.000000T0000Z-200213T1800Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 357 AM CST Thu Feb 13 2020 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 45 below zero. * WHERE...Rolette, Pierce, Wells, Foster, Kidder, Stutsman, Logan, LaMoure, McIntosh and Dickey counties. * WHEN...Until noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ NDZ001>004-009>012-017>022-031>035-040>046-131800- /O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, and Strasburg 357 AM CST Thu Feb 13 2020 /257 AM MST Thu Feb 13 2020/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...McKenzie, Dunn, Golden Valley, Billings, Start, Slope, Hettinger, Bowman and Adams counties. * WHEN...Until noon CST /11 AM MST/ Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling. Wear appropriate clothing, a hat, and gloves. && $$ waa
059 WWUS43 KBIS 131446 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 846 AM CST Thu Feb 13 2020 NDZ005-013-023-025-036-037-047-048-050-051-131800- /O.CAN.KBIS.WC.W.0006.000000T0000Z-200213T1800Z/ /O.EXA.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 846 AM CST Thu Feb 13 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL WARNING IS CANCELLED... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...The Turtle Mountains south through the James River Valley. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ NDZ001>004-009>012-017>022-031>035-040>046-131800- /O.CON.KBIS.WC.Y.0011.000000T0000Z-200213T1800Z/ Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, and Strasburg 846 AM CST Thu Feb 13 2020 /746 AM MST Thu Feb 13 2020/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Western and central North Dakota. * WHEN...Until noon CST /11 AM MST/ Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling. Wear appropriate clothing, a hat, and gloves. && $$ ZH
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill warning went out at Feb 12, 11:59 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Feb 12, 11:59 AM CST, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1159 AM CST Wed Feb 12 2020 .UPDATE... Issued at 1159 AM CST Wed Feb 12 2020 Will let the wind chill warning in Rolette County expire and be replaced with a wind chill advisory as conditions and trends show warming and wind chills near 40 below zero. Wind chills will continue to warm into wind chill advisory criteria this afternoon. Rest of forecast is in good shape. UPDATE Issued at 1054 AM CST Wed Feb 12 2020 Based on consistent observations showing visibilities well above 1/2 mile and webcams confirming this, have cancelled the remaining counties in the winter weather advisory across the James River Valley. Wind chill headlines look good, and will evaluate the wind chill warning in Rolette County by noon to see whether some extension is needed before a transition to a wind chill advisory commences. UPDATE Issued at 851 AM CST Wed Feb 12 2020 Visibilities have greatly improved above winter weather advisory criteria for Burleigh, Sheridan, Wells, and Foster counties. Thus have cancelled these. Wind Chills already meeting criteria in most of these counties, with Foster at 39 below and Harvey at 36 below zero. Thus have decided to move the start time to now instead of 18z. Also have adjusted the James River Valley wind chill start time to now as Jamestown is at 30 below zero and Oakes at 24 below zero. Rest of the winter weather advisory across the James River Valley remains in good standing. UPDATE Issued at 609 AM CST Wed Feb 12 2020 As of 6 AM CST, the Arctic cold front has crossed the ND/SD border. Light snow continues to fall across the southern half of the state, but is rapidly diminishing from the north. Peak wind gusts early this morning have generally stayed around 45 to 50 mph. As expected, the worst visibility due to blowing snow so far has been in the James River Valley. Jamestown has reported visibility as low as one quarter mile at times, with one half to one mile more common across the area. Conditions have improved in north central North Dakota to the point that we are able to convert the Winter Weather Advisory to wind chill headlines. A Wind Chill Warning has been issued for Rolette County, where values as cold as 50 below zero are expected through the morning. Bottineau, McHenry, and Pierce Counties have been converted to a Wind Chill Advisory. Rolette County will also be under a Wind Chill Advisory this afternoon through Thursday morning, along with the other 3 counties. All other headlines remain in tact for this update, though portions of the remaining Winter Weather Advisory may be cancelled before the expiration time with future forecast updates. && .SHORT TERM...(Today and tonight) Issued at 313 AM CST Wed Feb 12 2020 The main concern for the short term continues to be an Arctic cold front plunging south through the region early this morning. As of 3 AM CST, the front was located just south of Highway 200. Light snow continues to fall along and ahead of the front across the southern half of North Dakota, with forcing being aided by cyclonic flow aloft and strong low level frontogenesis. So far, snow totals have been a bit lower than expected, especially in north central North Dakota. Maximum wind gusts along and behind the front have generally been around 45 mph, but due to the lower snow totals, blowing snow has not been reducing visibility as much as anticipated so far. However, significant visibility reductions to less than one half mile at times have been observed just outside our forecast area in the Devils Lake Basin and think this will carry into the James River Valley, with near whiteout conditions at times in open areas through the morning. Overall, the current headlines look good, but the northern half of the Winter Weather Advisory is not set to expire until noon CST. With the front and peak winds moving through a bit earlier than previously forecasted, may be able to end the advisory for blowing snow early in our northern counties. Winds will remain strong behind the front in the James River Valley, with gusts to 40 mph through the afternoon. The advisory for blowing snow remains in effect there until 6 PM CST. Elsewhere, expect a slow decreasing trend in wind speeds this afternoon. Dangerous wind chill are already a concern near the Turtle Mountains, and this will only worsen and expand with time. The plan is to keep the Winter Weather Advisory until blowing snow is no longer creating widespread impacts, then transition to a Wind Chill Advisory. Outside of the current Winter Weather Advisories, a Wind Chill Advisory will go into effect at 6 AM CST this morning for the rest of central as well as northwest North Dakota. All wind chill headlines are set to expire at noon CST on Thursday. If the Winter Weather Advisory is dropped from the Turtle Mountains area before its noon CST expiration time, a short duration Wind Chill Warning would likely be needed there through this morning, with values as low as 45 below zero. Most locations will see temperatures fall or remain steady through the day. Arctic high pressure settles over the region tonight, allowing temperatures to drop into the teens below zero. .LONG TERM...(Thursday through Tuesday) Issued at 313 AM CST Wed Feb 12 2020 Bitterly cold Arctic air will remain over much of the region on Thursday, with wind chill headlines continuing through the morning. A mild Pacific air mass under an upper level ridge will begin to nudge its way into the region by Thursday afternoon. This will allow highs in western North Dakota to reach the teens, but central North Dakota will stay in the single digits above zero. Temperatures will quickly rebound on Friday ahead of a shortwave trough ejecting off the Northern Rockies, with above normal highs expected for the western half of the state. The shortwave moves across the area Friday evening into Saturday, accompanied by notable Q-vector convergence and PVA. Most deterministic and ensemble model guidance is showing a chance of snow with this wave. But because the amounts are light and there are subtle timing differences, this chance is not yet being reflected in our model consensus PoP blend. Expect this will change with future forecasts as model consistency increases. Sunday looks to be quiet and mild ahead of another shortwave moving into the Pacific Northwest. This wave reaches the Northern Plains Sunday night into Monday, and is producing a stronger QPF signal in the suite of models. There area still placement and timing uncertainties to work through, but it looks like there is a chance of accumulating snow with this system for some parts of the region. Behind the early week shortwave, models are favoring upper level ridging and above normal temperatures for mid to late next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1054 AM CST Wed Feb 12 2020 Ceilings continue to improve to VFR except in KDIK where MVFR cigs are being reported as of 1640z. Based on satellite imagery, would expect this to scatter out to VFR around 18z, the beginning of this taf period. Gusty north to northwesterly winds between 20kt and 35kt will subside through 00z. Expect light winds tonight with SKC continuing through the end of this taf period. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until noon CST /11 AM MST/ Thursday for NDZ001>004-009>013-019>023-025-034>037-042-045>048-050-051. Wind Chill Warning until noon CST today for NDZ005. Wind Chill Advisory until noon CST Thursday for NDZ005. && UPDATE...KS SHORT TERM...Hollan LONG TERM...Hollan AVIATION...KS
Hazardous weather outlook, Feb 12, 12:00 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1200 PM CST Wed Feb 12 2020 NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-131800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1200 PM CST Wed Feb 12 2020 /1100 AM MST Wed Feb 12 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Chill Advisory is in effect through tonight. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Wind Chill Advisory is in effect through Thursday morning. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>033-040-041-043-044-131800- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 1200 PM CST Wed Feb 12 2020 /1100 AM MST Wed Feb 12 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
In the hours before
Local storm report, Feb 12, 9:15 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
915 AM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM SNOW WILLISTON 48.16N 103.63W
02/12/2020 M2.0 INCH WILLIAMS ND NWS EMPLOYEE
STORM TOTAL.
&&
ZHLocal storm report, Feb 12, 11:24 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 AM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW WATFORD CITY 47.80N 103.28W
02/12/2020 M1.0 INCH MCKENZIE ND CO-OP OBSERVER
STORM TOTAL.
&&
ZHLocal storm report, Feb 12, 11:25 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1125 AM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 5 NW STREETER 46.71N 99.43W
02/12/2020 M1.0 INCH STUTSMAN ND CO-OP OBSERVER
STORM TOTAL.
&&
ZHLocal storm report, Feb 12, 11:26 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 AM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW JAMESTOWN 46.91N 98.71W
02/12/2020 M1.0 INCH STUTSMAN ND CO-OP OBSERVER
STORM TOTAL.
&&
ZHLocal storm report, Feb 12, 11:29 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1129 AM CST WED FEB 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 2 ENE GRASSY BUTTE 47.40N 103.21W
02/12/2020 M1.6 INCH MCKENZIE ND CO-OP OBSERVER
STORM TOTAL.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 3:12 AM CST | Wind Chill Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 33 hr |
| Feb 12, 6:02 AM CST | Wind Chill Warning | BIS | Rolette | 6 hr |
Nearby
Wind Chill Warnings in North Dakota, 2020Every wind chill warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.